Maine, 2006

High Wind in Maine, January 18, 2006

January 18, 2006 · NWS GYX · 14 events in 14 counties and zones

High winds knocked over trees which caused damage and power outages across the area. About 60,000 customers served by Central Maine Power Company lost electrical service during the event.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

High winds knocked over trees which caused damage and power outages across the area. About 60,000 customers served by Central Maine Power Company lost electrical service during the event. Trees were reported down in central and southern Somerset County; a plane blew over in Kennebec County; trees fell onto a houses in Cape Neddick in York County and Scarborough in Cumberland County, and a 30x60 ft shed was moved about 60 ft in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 18, 10:03 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jan 18, 10:03 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1003 AM EST WED JAN 18 2006

.SHORT TERM (REST OF TODAY)...
STRONG LOW PRESSURE SYSTEM MOVING TOWARD QUEBEC THIS MORNING.
TRAILING COLD FRONT WILL BE THE OBVIOUS FOCUS OF WEATHER TODAY.
HAVE DROPPED WINTER WEATHER ADVISORY FOR NEW HAMPSHIRE AND
SOUTHERN MAINE LOCATIONS. TEMPERATURES QUICKLY ON THE RISE OVER
CENTRAL AND NORTHERN MAINE AND WILL LIKELY GO ABOVE FREEZING BY
11AM. PLAN TO DROP THE WINTER WEATHER ADVISORY AT THAT TIME. HIGH
WIND WARNING AND WIND ADVISORY LOOK ON TRACK. SOME ISOLATED DAMAGE
REPORTS TO OUR WEST SUPPORT CONTINUATION OF THESE PRODUCTS.
CURRENT FORECAST LOOKS PRETTY MUCH ON TRACK. WILL BE ISSUING
PERIODIC UPDATES TO FRESHEN WORDING AND DROP HEADLINES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 444 AM EST WED JAN 18 2006)

SHORT TERM (TODAY AND TONIGHT)...
GOOD MODEL AGREEMENT ON THE OVERALL SCENARIO TODAYS EVENT...WITH
THE NAM/GFS VERY CLOSE. LOW PRESSURE WILL INTENSIFY AS IT TRACKS
FROM THE GREAT LAKES...AND ACROSS QUEBEC TODAY. THIS WILL DRAG
AN OCCLUDED FRONT ACROSS THE REGION TODAY...WITH A WEST FLOW
SETTING UP TONIGHT. HERE/S A BREAK DOWN OF THE HEADLINES.

STRONG WINDS: WILL ISSUE A HIGH WIND WARNING FOR THE MAINE MID-
COAST AND A WIND ADVISORY FOR ADJACENT AREAS OF CENTRAL
MAINE...AND THE SOUTHERN MAINE AND NEW HAMPSHIRE COASTLINE. NAM
BUFKIT PROFILES VERY IMPRESSIVE...WITH 1000 FT WINDS OF 65+ KTS AND
2000 FT WINDS OF 80+ KTS IN THE WARNING AREA. ALSO...PREVIOUS
EVENTS WHERE A LOW TOOK A SIMILAR TRACK TO THIS...BROUGHT DAMAGING
WINDS IMMEDIATELY AHEAD OF THE OCCLUSION. SO FAR...VAD WIND
PROFILES SUPPORT MODEL FORECAST SOUNDINGS.

WINTRY WEATHER: MADE SLIGHT ADJUSTMENTS TO ADVISORIES...BUT
GENERALLY STILL EXPECT A WINTRY MIX THIS MORNING...TO GIVEWAY TO
ALL RAIN BY AFTERNOON. THUS FAR TEMPERATURES ARE RUNNING A TAD
ABOVE MODEL FORECAST...ESPECIALLY IN HE MOUNTAINS OF NEW
HAMPSHIRE WHERE WINDS ARE GUSTY AT BML/HIE. TEMPERATURES HAVE
REMAINED AT OR BELOW NAM FORECASTS...FROM LEW-AUG-WVL.
HOWEVER...EXPECT WHEN CORE OF STRONG WINDS ALOFT ENTERS LATE
MORNING...ALL AREAS WILL RISE ABOVE FREEZING.

HYDROLOGY: EXPECT HIGHEST QPFS IN THE MAINE AND NEW HAMPSHIRE
FOOTHILLS...WHERE UP TO 2 INCHES MAY FALL. WHILE RIVER FORECASTS
ARE RUNNING BELOW FLOOD STAGE AT THIS TIME...WITH SNOW MELT AND A FEW
ICE JAMS ALREADY IN PLACE...SILL FEEL WATCH IS WARRANTED.

OTHERWISE...STARTED WITH NAM MOS TEMPERATURES FOR TODAY...BUT MADE
ADJUSTMENTS TO MATCH ANTICIPATED DAMMING EFFECTS...AND WARM AIR
WORKING IN THIS AFTERNOON. CARRY SNOW SHOWERS IN THE MOUNTAINS
TONIGHT...WITH 1 TO 2 INCHES ACCUMULATION EXPECTED OVER THE NORMAL
UPSLOPE LOCATIONS. TEMPERATURES WILL DROP INTO THE 20S TONIGHT.

LONG TERM (THURSDAY THROUGH TUESDAY)... A RIDGE OF HIGH PRESSURE
WILL BUILD NORTH INTO THE AREA THURSDAY AS THE STRONG LOW PRESSURE
AREA OVER THE MARITIMES CONTINUES TO MOVE NORTHEAST. A WEAK AREA
OF LOW PRESSURE WILL MOVE DOWN THE ST LAWRENCE VALLEY FRIDAY. SOME
LIGHT SNOW OR RAIN SHOWERS MAY OCCUR OVER NORTHERN AND CENTRAL
SECTIONS FRIDAY. ANOTHER LOW WILL MOVE EAST FROM THE OHIO VALLEY
OVER THE WEEKEND BRINGING MORE STORMY WEATHER INTO NEW ENGLAND.

AVIATION...
STRONG WINDS AT THE SURFACE AND ALOFT WILL MAKE FLYING DIFFICULT
IN THE NORTHEAST THIS MORNING. LOW LEVEL WIND SHEAR IS EXPECTED
MOST OF THIS MORNING INTO THE AFTERNOON AT MOST TAF SITES.
CONDITIONS WILL IMPROVE THIS EVENING...WITH DECREASING WINDS AND
IMPROVING CIGS/VSBY.

MARINE...
WILL CONTINUE STORM WARNING FOR TODAY. BUFKIT PROFILES CONTINUE TO
SUPPORT STORM FORCE WINDS...WITH GUSTS IN EXCESS OF 60 KTS
POSSIBLE AT THE HIGHER GAUGES AT MATINICUS AND ISLES OF SHOALS.
WINDS WILL DIMINISH TO GALE TONIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WARNING FOR MEZ022-025>028 UNTIL 5 PM WEDNESDAY.
  ...FLOOD WATCH FOR MEZ007>009-012>014 UNTIL 7 PM WEDNESDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ007>009-012>014 UNTIL 11 AM
     WEDNESDAY.
  ...WIND ADVISORY FOR MEZ007>009-012>014-018>021-023-024 UNTIL 5
     PM WEDNESDAY.
NH...FLOOD WATCH FOR NHZ001>009 UNTIL 7 PM WEDNESDAY.
  ...WIND ADVISORY FOR NHZ010-013-014 UNTIL 5 PM WEDNESDAY.
MARINE...STORM WARNING FOR ANZ150 UNTIL 7 PM WEDNESDAY.
&&
Hazardous weather outlook, Jan 18, 2:55 AM EST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
255 AM EST WED JAN 18 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-190800-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
255 AM EST WED JAN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY
NUMEROUS WEATHER WATCHES...WARNINGS...AND ADVISORIES ARE N EFFECT
TODAY. EXPECT SOME MIXED PRECIPITATION TO RESULT IN SLIPPERY
ROADS THIS MORNING. INCREASING WINDS WILL LEAD TO SOME TREE
DAMANGE AND POWER OUTAGES THIS AFTERNOON. HEAVY RAIN MAY RESULT IN
FLOODING LATER TODAY INTO TONIGHT ALONG SMALLER RIVERS AND
STREAMS. SEE LATEST ZONE FORECASTS AND STATEMENTS BY THE GRAY
WEATHER OFFICE.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH TUESDAY
A STORM WILL MOVE OUT OF THE OHIO VALLEY OVER THE WEEKEND BRINGING
THE POSSIBILITY OF ACCUMULATING SNOW AND MIXED PRECIPITATION TO
THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TODAY.

In the hours before

Special weather statement, Jan 18, 12:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1242 PM EST WED JAN 18 2006

MEZ023-024-NHZ014-190145-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...PORTSMOUTH...HAMPTON
1242 PM EST WED JAN 18 2006

...EXPECT SOME SPLASH OVER ALONG SOUTH AND EAST FACING SHORES
THIS AFTERNOON AND EARLY EVENING...

A STRONG LOW PRESSURE SYSTEM PASSING TO THE NORTH OF MAINE HAS
BEEN GENERATING EXCEPTIONALLY STRONG EAST WINDS ALONG THE COAST
TODAY. ALTHOUGH HIGH TIDE IN PORTLAND HARBOR TODAY WILL BE 9.1
FEET AT 126 PM...WINDS GUSTS TO 60 MPH AND SEAS OF 15 TO 20 FEET
WILL CAUSE SOME SPLASH OVER. MIDDLE BEACH AND GOOCH BEACH HAVE
BEEN CLOSED AS A RESULT OF THIS. WINDS ARE EXPECTED TO DIMINISH
THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Androscoggin

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Androscoggin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

High Wind, Central Somerset

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Central Somerset forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

High Wind, Coastal Cumberland

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Coastal Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

High Wind, Coastal Waldo

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Coastal Waldo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

High Wind, Coastal York

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Coastal York forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

High Wind, Interior Cumberland

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Interior Cumberland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

High Wind, Interior Waldo

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Interior Waldo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

High Wind, Interior York

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Interior York forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

High Wind, Kennebec

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Kennebec forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

High Wind, Knox

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Knox forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

High Wind, Sagadahoc

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Sagadahoc forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

High Wind, Southern Franklin

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Southern Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

High Wind, Southern Somerset

When
January 18, 2:00 PM EST to 5:00 PM EST
Where
Southern Somerset forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498990, 5498991, 5498992, 5498993, 5498994, 5498995, 5498996, 5498997, 5498998, 5498999, 5499000, 5499001, 5499002, 5499003.